... years. I am on 7 medications at this time for various things. I have been taking prazosin HCL 2 mg for about 4 weeks. I take 4 meds at bedtime and I still have really bad nightmares and night terrors. I still only sleep for an hour or two at a time and will still go back to the same nightmare. Will an increase in dosage help or not the right one for me. Anna
I too suffer from PTSD and have been both abused and addicted to everything possible for about 47?
- 3 Nov 2011 by Anna Farris
- high blood pressure, post traumatic stress disorder, nightmares, hairy cell leukemia, prazosin, hypertension, anxiety and stress, medication
Added 4 Nov 2011:
I do not have hairy cell lukemia. The HCL is written on the bottle between prazosin and 2mg. I did forget to mention high blood pressure, high cholesterol and am prediabetic(6.2). I take citilopram, simvastitin,prazosin, meloxicam, alprazolam, lisinapro, and wellbutrin. I am being weaned off of norco and tried lithium but my system couldnt handle it.
3 Nov 2011
im sorry for what you are going thru, i also suffer from ptsd, depression, anxiety/panic and the worse insomnia where i feel like im dying when i go to sleep, i see a therapist and will start seeing a phsych on 11/4, and hopefully that will help, maybe you can try journaling, and therapy, as for upping your medication, i think you should consult with your dr first, being it could be dangerous, hang in there and we are all here to support you
3 Nov 2011
I looked up the med you listed, it is prescribed for anxiety for the most part.
Would you please list all other medications you are taking? That would greatly help us to answer your question.
If you are abusing medications, please list those too, what and how much?
Are you on an antidepressant at this time? You may not be able to take one because of heart problems you listed, but there may be one that would be fine to take with heart problems.
Do you have a good psychiatrist? If not, please ask your PCP for one?
Best wishes to you Anna!!
3 Nov 2011
Hi~Your symptoms are similar to mine. Each person responds individually
to meds so be sure to take that into consideration. Prazosin was developed
for high blood pressure but has been found to be very effective for many
people who have PTSD. It may reduce anxiety, increase quality of sleep,
and possibly increase a general sense of well being. I would ask your
doctor about dosage and timing of taking the Prazosin. Frequently - especially at the beginning of treatment - Prazosin can cause orthostatic
hypertension (light headedness when you stand - sometimes to the point
of briefly losing consciousness). So your blood pressure must be monitored
as you and your health care professional consider increasing either dosage
or frequency of taking your meds. I found that taking 1 mg three times a day
more beneficial that all at once. It also helped stabilize my blood pressure.
I regret to say that my sleep was only temporarily improved, the nightmares
continue, but a general sense of well being has been a surprise benefit. I, too, take many more meds than I would like. Sometimes they are necessary, but I would check with your pharmacist and your doctors from
time to time to make sure there are no negative interactions caused by the combination of meds. Be sure to let your pharmacist and doctor know whatever supplementation or alternative treatments you are using. Sometimes all treatments work together for an improved outcome - sometimes they cause unexpected, undesirable, sometimes dangerous
results. As already mentioned, with PTSD, having a good therapist
can be very helpful. You may want to talk with your physician about
EMDR (eye movement desensitization reprocessing). This treatment
is used by a qualified practitioner to help the brain learn to respond to the
triggers of PTSD differently. It is a life saver for some. Biofeedback can
also help people respond differently to old triggers. Again, each person
is individual. I wish you the very best of luck - be patient with yourself
and your process. Lack of restorative sleep may be the single greatest
impediment to developing good health, but you deserve to feel emotional
safety and joy in your life... Deborah
4 Nov 2011
For me, long-term therapy with a therapist trained in trauma counseling is what helped. I used to have dissociative identity disorder and had 7 different personalities. I had 15 psychiatric hospitalizations over some 23 years - things were incredibly bad. I tried pretty much every medication out there. My therapist hung in there over the years and finally! I remembered the huge thing that caused the worst of my trauma. It wasn't easy, and I had constant flashbacks there for awhile, but I believe that God won't give you more than you can bear. It's been six years now since I remembered and I don't think I've even thought about it in the last year - no more flashbacks, no nightmares, no being afraid of what I didn't know. It helped greatly sticking it out through therapy with the same therapist through the years.
It took me 5 years before I trusted him, and through that trust I learned to trust my husband, found God's love and learned to love myself. Just remember - your mind won't let you remember things until it is safe for you to do so. I wish I had known that a long time ago - perhaps I could have gone through the process a little easier. I am so much better now - and what I remember was horrible, but it's over, and I survived. They were memories - all that I was afraid of were memories - and they have no more power. I pray you can say the same thing someday -
- Prazosin Information for Consumers
- Prazosin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prazosin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Post Traumatic Stress Disorder - My daughter is 16 and has PTSD and has had trouble sleeping because
... of nightmares for a long time. We have tried many things but nothing seems to stop the nighmares. I read about prazosin and that it helps with ...
3 answers • 5 Dec 2009
Post Traumatic Stress Disorder - Does PTSD have to go on forever? I've been battling flashbacks and?
... nightmares and anxiety for years and on so many meds and i am sooo tired...
1 answer • 18 Feb 2010
I have sever chronic PTSD from 2 combat tours in iraq. And afghanistan. Most of my anxiety nightmares and flashbacks and negative emotions circle ...
7 answers • 4 Jun 2013
Post Traumatic Stress Disorder - I have PTSD from being extremely abused in every way beginning at 3
... years old. I have had over 46 surgeries & have many incurable & painful diseases. I see my past traumas like a movie in my head that is ...
4 answers • 7 Oct 2013
Venlafaxine for severe PTSD with prazosin to control hypertension. after coming home from two seperate deployments one in Iraq and one in ...
1 answer • 10 Apr 2014